Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 387, NWS Morristown, TN

August 19, 20115 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 19, 2011, 7:13 PM EDT for 5 counties in Tennessee. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2011, 7:13 PM EDT (23:13 UTC)
Expired
Aug 19, 2011, 8:15 PM EDT
In force
62 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Scott County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:25 PM EDTTSTM WND DMGHuntsville, TNDISPATCH REPORTED A TREE DOWN ON A VEHICLE IN THE HUNTSVILLE AREA.
Aug 19, 7:50 PM EDTTSTM WND DMG5 N La Follette, TNDISPATCH REPORTED TREES DOWN ON GREENE LANE AND MELVIN HOLLOW ROAD NEAR LA FOLLETTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WUUS54 KMRX 192313
SVRMRX
TNC001-013-025-151-173-200015-
/O.NEW.KMRX.SV.W.0387.110819T2313Z-110820T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 815 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF LA FOLLETTE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LA FOLLETTE...MAYNARDVILLE...TAZEWELL...HARROGATE-SHAWANEE...
  DISNEY...WHITE OAK...LAKE CITY...FINCASTLE...CLAIRFIELD...NORRIS...
  NORRIS LAKE...PAULETTE...SPRINGDALE...SHARPS CHAPEL...SANDLICK...
  ROSE HILL...ARTHUR AND LUTTRELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8349 3635 8362 3633 8368 3629 8368
      3626 8371 3623 8369 3616 8373 3616 8391
      3619 8394 3617 8398 3620 8447 3623 8457
      3626 8457 3628 8460 3660 8454
TIME...MOT...LOC 2312Z 289DEG 16KT 3650 8410

$$

DH
1 follow-up statement
258 
WWUS54 KMRX 192349
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT FRI AUG 19 2011

TNC151-192359-
/O.CAN.KMRX.SV.W.0387.000000T0000Z-110820T0015Z/
SCOTT TN-
749 PM EDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY IS CANCELLED...

LAT...LON 3659 8349 3635 8362 3633 8368 3629 8368
      3626 8371 3623 8369 3616 8373 3616 8391
      3619 8394 3617 8398 3620 8439 3626 8438
      3628 8433 3639 8432 3646 8435 3651 8433
      3652 8426 3660 8426
TIME...MOT...LOC 2349Z 289DEG 16KT 3645 8391

$$

TNC001-013-025-173-200015-
/O.CON.KMRX.SV.W.0387.000000T0000Z-110820T0015Z/
UNION TN-ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-
749 PM EDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CLAIBORNE...CAMPBELL...ANDERSON AND UNION COUNTIES...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTH OF CLAIRFIELD...OR 13 MILES NORTHEAST OF LA
FOLLETTE...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAYNARDVILLE...TAZEWELL...HARROGATE-SHAWANEE...NORRIS LAKE...
  PAULETTE...SHARPS CHAPEL...SPRINGDALE...SANDLICK...ROSE HILL...
  ARTHUR AND LUTTRELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8349 3635 8362 3633 8368 3629 8368
      3626 8371 3623 8369 3616 8373 3616 8391
      3619 8394 3617 8398 3620 8439 3626 8438
      3628 8433 3639 8432 3646 8435 3651 8433
      3652 8426 3660 8426
TIME...MOT...LOC 2349Z 289DEG 16KT 3645 8391

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:15 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 19, 3:15 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT FRI AUG 19 2011

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...WEAK FRONTAL BOUNDARY OVER
THE OHIO RIVER VALLEY WILL LOSE IDENTITY THROUGH TOMORROW. BETTER
DEFINED COLD FRONT TAKING SHAPE NW OF THE AREA WILL SLIDE SE INTO
THE EAST TN VALLEY BY SUNDAY. WEAK SHORT WAVE ENERGY ALOFT WILL MOVE
SE THROUGH THE AREA TONIGHT. ONGOING SCATTERED CONVECTION WILL MOVE
THROUGH REGION THIS EVENING AND TONIGHT. UPPER RIDGING BUILDS INTO
THE AREA FROM THE WEST ON SATURDAY. AIRMASS SHOULD BE SOMEWHAT
CAPPED SO CONVECTION COVERAGE EXPECTED TO BE ISOLATED. PRE-FRONTAL
CONVECTION LIKELY TO BE WELL ORGANIZED ON SUNDAY AS IT MOVES INTO
THE AREA. MOS GUIDANCE REMAINS RELATIVELY LOW FOR SUNDAY AND POPS
MAY HAVE TO BE INCREASED WITH LATER PACKAGES. TEMPERATURES REMAIN A
FEW DEGREES ABOVE NORMAL AND LEANED TOWARD HIGH END OF GUIDANCE.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...A FRONT ENTERS THE
REGION ON SUNDAY NIGHT AND LINGERS INTO MONDAY. WILL KEEP THE CHANCE
POPS GOING. DRY WEATHER RETURNS ON TUESDAY. ANOTHER FRONT ENTERS THE
REGION ON WEDNESDAY AND LINGERS INTO THURSDAY. WILL KEEP CHANCE POPS
GOING FOR BOTH DAYS. THE FRONT MAY LINGER INTO EARLY FRIDAY. BUT
STILL SOME UNCERTAINTY ON TIMING...KEPT FRIDAY DRY FOR NOW. STAYED
NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  73  93  71 /  30  20  20  50  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  93  71  91  69 /  30  20  20  50  30
OAK RIDGE, TN                       69  93  71  90  68 /  30  20  20  50  30
TRI CITIES AIRPORT, TN              62  90  64  88  63 /  40  20  20  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Aug 19, 5:32 AM EDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 AM EDT FRI AUG 19 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
532 AM EDT FRI AUG 19 2011 /432 AM CDT FRI AUG 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE BY THIS
AFTERNOON OR EVENING. GUSTY WINDS UP TO 45 MPH AND LOCALLY HEAVY
RAINS WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

TG

In the hours before

Special weather statement, Aug 19, 2:59 PM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT FRI AUG 19 2011

TNZ085-100>102-191945-
BRADLEY TN-EAST POLK TN-MCMINN TN-WEST POLK TN-
259 PM EDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MCMINN AND BRADLEY
COUNTIES UNTIL 345 PM EDT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARLESTON...OR 8 MILES NORTHEAST OF
CLEVELAND...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON...
WATERVILLE...FLINT SPRINGS...DENTVILLE...RELIANCE...PARKSVILLE...
ARCHVILLE...CONASAUGA AND GAP SPRINGS.

17
Special weather statement, Aug 19, 4:11 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT FRI AUG 19 2011

TNZ013-036>038-069-070-192115-
ANDERSON TN-CAMPBELL TN-GRAINGER TN-JEFFERSON TN-KNOX TN-UNION TN-
411 PM EDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...EXTREME WESTERN
JEFFERSON...EXTREME WESTERN GRAINGER...CAMPBELL...EASTERN ANDERSON
AND UNION COUNTIES UNTIL 515 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF MAYNARDVILLE...MOVING SOUTHEAST
AT 5 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE...
PAULETTE...MALONEYVILLE...HALLS...MASCOT AND BLAINE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Aug 19, 5:52 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT FRI AUG 19 2011

TNZ012-035-036-067-192245-
ANDERSON TN-MORGAN TN-ROANE TN-SCOTT TN-
552 PM EDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN
ANDERSON...EXTREME SOUTHERN SCOTT AND ROANE COUNTIES UNTIL 645 PM
EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF WARTBURG...MOVING EAST AT 10
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...
SUNBRIGHT...PETROS...OAKDALE...DEARMOND AND ROSEDALE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Special weather statement, Aug 19, 6:47 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT FRI AUG 19 2011

TNZ012>014-035>037-067-069-192345-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-KNOX TN-MORGAN TN-ROANE TN-SCOTT
TN-UNION TN-
647 PM EDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...KNOX...CLAIBORNE...
CAMPBELL...ANDERSON...UNION...SCOTT AND ROANE COUNTIES UNTIL 745 PM
EDT...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF PINE
KNOT TO 8 MILES SOUTHEAST OF HUNTSVILLE TO 7 MILES NORTH OF
KINGSTON...AND MOVING EAST SOUTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OAK RIDGE...LA
FOLLETTE...CLINTON...KNOXVILLE...MAYNARDVILLE...OLIVER SPRINGS...
JACKSBORO...FARRAGUT...KETCHEN...SMOKEY JUNCTION...ROSEDALE...ROYAL
BLUE...ELK VALLEY...BRADBURY...CARYVILLE...JELLICO...DISNEY...LAKE
CITY...FINCASTLE AND WHITE OAK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:19 PM EDTSevere Thunderstorm WarningMRXBlount26 min
Aug 18, 10:26 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier34 min
Aug 18, 10:39 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier36 min
Aug 18, 11:12 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier33 min
Aug 19, 7:46 PM EDTAreal Flood AdvisoryMRXCampbell3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.